Hospital Medicine

Drug-induced delirium

Drug-Induced Delirium

I. Problem/Condition.

Delirium is an acute confusional state different from a cognitive baseline. Medications are a common cause of delirium in hospitalized patients, particularly in the elderly. Medications have been estimated to cause between 12-39% of delirium cases. Delirium itself can occur in up to 38% of hospitalized elderly patients, making this a common problem which can be associated with multiple adverse outcomes:

  • increased length of hospital stay

  • increased in-hospital mortality

  • increased mortality after hospital discharge

  • increased risk of nursing home placement

  • decreased level of cognition after discharge

  • decreased level of function after discharge

Certain categories of medications have been shown to have a higher association with delirium, particularly in the elderly, and should be avoided when possible. Some of the most common include:

  • benzodiazepines

  • medications with anticholinergic effects

  • high dose narcotics

  • antiparkinsonian agents

  • fluoroquinolones

  • steroids

  • drugs of abuse such as alcohol

Additionally, because many elderly patients admitted to the hospital may have impaired renal or hepatic function, it is important to ensure that medications are properly dose adjusted.

A. What is the differential diagnosis for this problem?

The differential diagnosis for a confused patient in the hospital can be broad:

  • Infectious causes

    • urinary tract infection

    • pneumonia

  • Metabolic causes

    • electrolyte disturbances

    • renal failure

    • hepatic failure

  • Psychiatric disorders

  • Neurologic causes

    • dementia

    • seizure/postictal state

    • stroke

  • Intoxication and/or substance abuse

    • alcohol use

    • alcohol withdrawal

    • other illicit substance use

  • Prolonged hospitalization

B. Describe a diagnostic approach/method to the patient with this problem

The first step in diagnosing drug-induced delirium is to determine whether the patient is suffering from delirium or another cause of an alteration in mental status (e.g., progressive dementia, stroke, postictal state after a seizure, etc.). A screening tool for delirium, known as Confusion Assessment Method (CAM) can be used. Using this tool, a diagnosis of delirium is made if there is an acute onset and fluctuating course of confusion, inattention, disorganized thinking and altered level of consciousness.

1. Historical information important in the diagnosis of this problem.

To help confirm a medication or other substance as the cause of a patient's confusion will require a thorough history, paying particular attention to the medication history. Historical information will likely need to come from family members, friends or caretakers, as a confused patient may be unable to provide a reliable history. Questions that can be particularly helpful in evaluating for drug-induced delirium include:

  • Has the patient started taking any new medications recently? (This includes medications that may have recently been completed, e.g. antibiotics)

  • Is the patient taking any high-risk medications?

    • benzodiazepines?

    • anticholinergics?

    • narcotics?

  • Has the dose of any medication changed recently?

  • Has the patient stopped taking any medications recently?

  • Is the patient receiving prescriptions from multiple physicians and/or multiple pharmacies?

NOTE: All questions should be asked in regards to both prescription and non-prescription medications (over the counter, herbals, vitamins, and supplements). It can also be useful to verify the names, dosages and last refill directly with the pharmacy. The complete medication list will need to be examined to look for likely offending medications or combinations of medications. A pharmacist may be of great assistance in this process.

2. Physical Examination maneuvers that are likely to be useful in diagnosing the cause of this problem.

The physical examination may be useful for excluding competing items on the differential, but will be unlikely to "rule-in" drug-induced delirium as a cause. Miosis, central nervous system (CNS) and respiratory depression may be seen with narcotic induced delirium whereas mydriasis, flushing and dry mucous membranes may be seen with anticholinergic induced delirium.

3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.

Based on the patient's known medication list, it may be helpful to measure drug levels for common medications (e.g., digoxin). Otherwise, most tests will be used for ruling out other etiologies of alteration in mental status other than delirium. This may commonly include:

  • An infectious work-up

    • urinalysis and urine culture

    • blood cultures

    • chest X-ray to evaluate for pneumonia

  • A complete metabolic profile to evaluate

    • renal function

    • hepatic function

    • acid-base status

    • common electrolyte abnormalities

  • An electrocardiogram (EKG) may be helpful in identifying changes characteristic of certain toxidromes (e.g. digoxin toxicity)

D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.

Computed tomography (CT) scans of the head are commonly ordered in a patient with a change in mental status. This is certainly an appropriate evaluation to look for structural changes (e.g., infarction, hemorrhage, mass lesion). However, performing a good history and confirming an association of the symptoms with a change in medication may allow one to avoid unnecessary imaging in some patients. Multiple studies have demonstrated that brain imaging in delirium is frequently unhelpful. When the etiology is unclear, however, imaging may be necessary to rule out an acute stroke requiring emergent intervention while the diagnostic work-up is underway.

A. Management of drug-induced delirium.

The treatment of drug-induced delirium requires identifying the offending agent, and removing the cause. While this work-up is underway, general approaches to treating delirium can be used, including:

  • Non-pharmacologic approaches

    • reorienting strategies (visible calendar, clock, whiteboard with nursing, physician names, etc.)

    • balance sensory input and sensory overload

    • ensure corrective lenses and/or hearing aids are present and in place

    • minimize nocturnal interruptions that lead to "day-night reversal" and place patient by sunlight during the daytime

    • encourage supervised mobility

    • use of bed alarms and sitters is preferred over the use of restraints

  • Pharmacologic approaches

    • low dose haloperidol (< 3 milligrams (mg)/day)

    • olanzapine

    • risperidone

    • high dose haloperidol (> 4.5 mg/day) was associated with higher incidence of side effects and should be avoided when possible

There is limited data to provide specific recommendations, but in general it is reasonable to start with nonpharmacologic approaches to treatment. Medical therapy can then be used as an adjunct for more severe cases, or when alternative measures have failed.

A Cochrane review found that olanzapine, risperidone and low dose haloperidol had similar efficacy and similar rates of adverse events. These three medications were all found to be appropriate choices when using a pharmacologic agent to treat delirium. Patients who require higher doses of haloperidol (e.g., > 4.5 mg/day) may be better served by use of an alternative agent. Patients at higher risk of extrapyramidal or cardiac toxicity from haloperidol should also be tried on an alternative agent instead.

B. Common Pitfalls and Side-Effects of Management of this Clinical Problem

According to a recent Cochrane review, benzodiazepines have not been shown to be indicated in delirium that is not caused by alcohol withdrawal. Additionally, blindly targeting the symptoms of delirium with medication prior to an appropriate work up can cause further delirium and mask the opportunity to find the underlying cause.

You must be a registered member of Renal and Urology News to post a comment.

Sign Up for Free e-newsletters